Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 46, NWS Blacksburg, VA

July 27, 2013Stokes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 27, 2013, 1:09 PM EDT for Stokes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2013, 1:09 PM EDT (17:09 UTC)
Expired
Jul 27, 2013, 4:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WGUS51 KRNK 271709
FFWRNK
NCC169-272015-
/O.NEW.KRNK.FF.W.0046.130727T1709Z-130727T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 415 PM EDT

* AT 106 PM EDT...DOPPLER RADAR INDICATED THAT RAINFALL OF 2 TO 2.5 
  INCHES IN THE LAST SEVERAL HOURS HAS BEEN COMMON ACROSS MUCH OF 
  STOKES COUNTY. AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN WAS 
  MOVING NORTH FROM FORSYTH COUNTY AND WILL BE TRACKING ACROSS THE 
  EASTERN HALF OF STOKES COUNTY. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 
  3 INCHES IN THE NEXT 3 HOURS ARE LIKELY. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KING...
  WALNUT COVE...
  SANDY RIDGE...
  DANBURY...
  AND PINNACLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3626 8045 3628 8045 3655 8034 3654 8030
      3654 8003 3626 8004
$$

RAB
2 follow-up statements
165 
WGUS71 KRNK 271958
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT SAT JUL 27 2013

NCC169-272015-
/O.CON.KRNK.FF.W.0046.000000T0000Z-130727T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOKES NC-
358 PM EDT SAT JUL 27 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...

AT 354 PM EDT...RAINFALL OF 2 TO 3 INCHES WAS COMMON ACROSS THE 
WARNING AREA...WITH SOME RAINFALL AMOUNTS EXCEEDING 3 INCHES IN THE 
SOUTHEAST PART OF THE COUNTY. ALTHOUGH RAINFALL HAS DIMINISHED OR 
ENDED ACROSS MUCH OF THE COUNTY AT THIS TIME...EXCESSIVE RUNOFF INTO 
AREA CREEKS...STREAMS...AND RIVERS WILL CONTINUE. ONCE THE FLASH 
FLOOD WARNING EXPIRES...A FLOOD WARNING WILL LIKELY BE ISSUED TO 
COVER GENERAL FLOODING ALONG CREEKS AND STREAMS THAT WILL LIKELY 
CONTINUE FOR SEVERAL HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KING...
WALNUT COVE...
SANDY RIDGE...
DANBURY...
AND PINNACLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3626 8045 3628 8045 3655 8034 3654 8030
      3654 8003 3626 8004

$$

RAB
488 
WGUS71 KRNK 272023
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT SAT JUL 27 2013

NCC169-272030-
/O.EXP.KRNK.FF.W.0046.000000T0000Z-130727T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOKES NC-
423 PM EDT SAT JUL 27 2013

...THE FLASH FLOOD WARNING FOR
AND STOKES COUNTY HAS EXPIRED...

THE HEAVY RAIN AND THUNDERSTORMS THAT AFFECTED THE AREA EARLIER HAVE 
MOVED EAST OUT OF THE COUNTY. HOWEVER...RAINFALL OF 2 TO 3 INCHES 
WAS COMMON ACROSS MUCH OF THE COUNTY THIS AFTERNOON AND TOTALLY 
SATURATED GROUND. THIS RAINFALL WILL RESULT IN EXCESSIVE RUNOFF INTO 
AREA CREEKS AND STREAMS. SOME WILL BE NEAR BANKFUL FOR A FEW MORE 
HOURS. FLOODING IN LOW-LYING AND FLOOD PRONE AREAS WILL ALSO BE 
POSSIBLE FOR A FEW MORE HOURS UNTIL THE WATER RECEDES.

LAT...LON 3626 8045 3628 8045 3655 8034 3654 8030
      3654 8003 3626 8004

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:03 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 27, 1:03 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT SAT JUL 27 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES INTO THE NORTHEAST UNITED STATED TODAY
WITH A COLD FRONT THAT WILL APPROACH THE AREA LATE TONIGHT. THE
FRONT WILL CROSS THROUGH THE MID ATLANTIC REGION ON SUNDAY. LARGE
HIGH PRESSURE WILL COVER MUCH OF THE EASTERN UNITED STATES ON
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1255 PM EDT SATURDAY...

ADJUSTMENT TO THE FORECAST FOR THIS AFTERNOON INCLUDE ADJUSTMENTS
TO THE POP/WX GRIDS TO ACCOUNT FOR THE BACK EDGE THE AREA OF
MODERATE TO HEAVY PRECIPITATION MOVING THROUGH THE AREA. WESTERN
PARTS OF THE REGION WILL EXPERIENCE ISOLATED TO SCATTERED COVERAGE
THE REMAINDER OF THE AFTERNOON. FOR A WHILE AT LEAST...ANY NEW
PRECIPITATION WILL HAVE TO MOVE INTO THE AREA FROM WEST WHERE
ACTIVITY ALREADY EXISTS. WESTERN PARTS OF THE AREA ARE CURRENTLY
WORKED OVER FROM THE EXITING PRECIPITATION AND SKIES ARE CLOUDY
STILL...SO NEW DEVELOPMENT IS NOT LIKELY. FAR EASTERN PARTS OF THE
AERA HAVE NOT YET RECEIVED MUCH PRECIPITATION. WE EXPECT THIS TO
CHANGE DURING THE AFTERNOON AS THE MAIN REGION OF PRECIPITATION
HEADS EASTWARD. HAVE ADJUSTED FORECAST HIGH TEMPERATURES DOWN TWO
TO THREE DEGREES ACROSS THE REGION GIVEN THE RAIN COOLED AIR AND
ABUNDANT CLOUD COVER.

AS OF 950 AM EDT SATURDAY...

FLASH FLOOD WATCH HOISTED FOR THE NORTHERN MOUNTAINS AND FOOTHILLS
OF NORTH CAROLINA AND PARTS OF THE NEW RIVER AND MOUNTAIN EMPIRE
REGION OF SOUTHWEST VIRGINIA. SEE THE HYDRO PORTION OF THIS
DOCUMENT FOR ADDITIONAL DETAILS.

MORNING UPDATE WILL REFLECT THE HEAVIER RAIN AND COVERAGE EXPECTED
WITHIN THE AREA OF THE FLASH FLOOD WATCH. HAVE UPDATED FORECAST TO
RELFECT THE LATEST TEMPERATURE AND DEW POINT OBSERVATIONS AND
EXPECTED TRENDS THROUGH THE EARLY AFTERNOON.

AS OF 415 AM EDT SATURDAY...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED EARLY THIS
MORNING FROM THE NEW RIVER VALLEY INTO NORTHWEST NORTH CAROLINA.
EXPECT PRECIPITATION...MAINLY IN THE WESTERN COUNTY WARNING AREA
TO CONTINUE THIS MORNING...THEN THE SHORT WAVE SEEN ON THE WATER
VAPOR LOOP COMING THROUGH THE TENNESSEE VALLEY THAT IS ASSOCIATED
WITH PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL REACH THE FORECAST
AREA LATE THIS AFTERNOON. THIS WAVE WILL TAKE MOST OF THE NIGHT TO
CROSS THE FORECAST AREA. HAVE INCREASED PROBABILITY OF
PRECIPITATION IN THE SOUTHWEST THIS MORNING AND KEPT THE
PROBABILITY HIGH TONIGHT.

THE CLOUDS AND PRECIPITATION WILL LIMIT HEATING TODAY SO MAXIMUM
TEMPERATURES ARE STILL FORECAST TO BE BELOW NORMAL. LACK OF
HEATING WILL RESULT IN LIMITED INSTABILITY...BUT SLIGHTLY COOLER
TEMPERATURES AT 500 MB WILL MEAN LARGER LAPSE RATES WITH WEAK TO
MODERATE SHEAR. UPPER JET WILL ALSO BE IN A FAVORABLE POSITION FOR
SYNOPTIC SCALE LIFT TONIGHT.

WITH SURFACE DEW POINTS BACK INTO THE 60S AND PRECIPITABLE WATER
VALUES APPROACHING 1.5 INCHES...HEAVY RAIN IS A THREAT WITH ANY OF
THE STRONGER THUNDERSTORMS. THE MILD DEW POINTS WILL KEEP MINIMUM
TEMPERATURES IN THE 60Z FOR MOST LOCATIONS OVERNIGHT. USED BIAS
CORRECTED MAV GUIDANCE FOR MAXIMUM TEMPERATURES TODAY AND LOWS
TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 400 AM EDT SATURDAY...

THE UNSETTLED WEATHER CONTINUES SUNDAY AS THE FOCUS FOR SHOWERS AND
THUNDERSTORMS SHIFTS INTO THE PIEDMONT. WITH A SLIGHTLY SLOWER
TIMING OF THE COLD FRONT...BEST CHANCE OF CONVECTION SUNDAY SHOULD
BE EAST OF I81. DEPENDING ON HEATING AND INSTABILITY...A FEW OF THE
THUNDERSTORMS COULD BECOME STRONG ACROSS THE PIEDMONT SUNDAY
AFTERNOON. PLAYED HIGHS SUNDAY CLOSE THE COOLER MOS VALUES WITH
READINGS FROM THE LOWER 70S IN THE NORTHWEST TO THE LOWER 80S IN THE
SOUTHEAST. TAPER OFF POPS FROM WEST TO EAST SUNDAY NIGHT AS DRIER
AIR SPREADS INTO THE REGION. LOWS TEMPERATURES SUNDAY NIGHT WILL
RANGE FROM THE UPPER 40S IN THE NORTHWEST TO LOWER 60S IN THE EAST.

WEAK SFC HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING UPPER TROUGH
MONDAY. WENT WITH HIGH TEMPERATURES MONDAY FROM THE LOWER 70S IN THE
MOUNTAINS TO AROUND 80 IN THE PIEDMONT.  HIGH PRESSURE SLIDES
OVERHEAD MONDAY NIGHT WITH LOWS FROM THE THE UPPER 40S IN THE
MOUNTAINS THE LOWER 60S IN THE PIEDMONT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 400 PM EDT FRIDAY...

UPPER FLOW QUICKLY TRANSITIONS TO A ZONAL PATTERN THROUGH THE LONG
TERM PERIODS. A SERIES OF EMBEDDED DISTURBANCES WILL TRAVEL WITHIN
THE FLOW AND BRING AN OVERALL UNSETTLED WEATHER PATTERN TO THE
REGION FOR MUCH OF THE LONG TERM. HOWEVER...IT APPEARS THAT WED
STILL OFFERS THE BEST CHANCE FOR WIDESPREAD RAIN AND ANY FLOODING
CONCERNS. A STRONG DISTURBANCE WILL TRACK IN THE MEAN WNW FLOW
ACROSS THE REGION FROM THE TN VALLEY TOWARD THE CAROLINAS. A SFC LOW
PRESSURE AREA WILL FORM ALONG A WARM FRONT TO OUR SOUTH...REMNANTS
OF THE SUN COLD FRONT. DEWPOINTS ACROSS THE REGION WILL BE QUITE LOW
IN ADVANCE OF THIS SYSTEM AND WITH AN EASTERLY FLOW SETUP AND RAIN
SPREADING INTO THE AREA FROM THE SW...WED LOOKS TO BE A POTENTIAL
CLASSICAL WEDGE SETUP RAIN/UNSEASONABLY COOL DAY. WILL NEED TO WATCH
RAINFALL AMOUNTS AS UPSLOPE FLOW COULD ENHANCE RAINFALL ALONG THE
BLUE RIDGE...BUT MOST IF NOT ALL OF THE CWA WILL REMAIN ON THE COLD
SIDE OF THIS SYSTEM WHICH SHOULD KEEP QPF IN CHECK. GFS GRIDDED DATA
SEEMS TO HAVE THE BEST IDEA ON WHAT COULD POTENTIALLY HAPPEN...WITH
MOST ALL OF THE GUIDANCE TRENDING TOWARD CLIMATOLOGY. MAX TEMPS WED
COULD BE NEARLY 20 DEGREES BELOW NORMAL...WITH HIGHS IN THE 60S
ACROSS MUCH OF THE CWA...BUT HAVE COMPROMISED FOR NOW AND ADVERTISED
HIGHS IN THE 70S...EXCEPT NW MOUNTAINS WITH HIGHS IN THE 60S. LIKELY
TO CATEGORICAL POPS ACROSS THE SOUTH...WITH CHC POPS FURTHER NORTH
AWAY FROM THE DISTURBANCE.

FOR THE REMAINDER OF THE EXTENDED...EXPECT A RETURN TO MORE TYPICAL
SUMMER CONDITIONS AS THE WED SYSTEM DEPARTS. MAX TEMPS WILL RETURN
TO MORE NORMAL READINGS...ESPECIALLY BY THE END OF THE WEEK AS 850MB
TEMPS WARM CLOSER TO +20C ACROSS THE PIEDMONT. AREAS LIKE KDAN MAY
BE APPROACHING 90 BY THAT TIME. TYPICAL MORE DIURNAL SHRA/TSRA
ACTIVITY EXPECTED...WITH SOME FOCUS DEPENDING ON UPPER SHORT WAVE
TIMING FROM DAY-TO-DAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 740 AM EDT SATURDAY...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FROM
CENTRAL VIRGINIA INTO SOUTHWEST NORTH CAROLINA THIS MORNING...IN
ADVANCE OF A WELL DEFINED SHORT WAVE ROTATING AROUND AN UPPER
TROF. EXPECT MVFR CEILINGS AND VISIBILITIES WITH ANY OF THE
STRONGER SHOWERS AND STORMS. LOW CONFIDENCE...BUT THERE MAY BE A
BREAK BETWEEN THE RAIN WITH THIS SHORT WAVE AND THE SHOWERS AND
THUNDERSTORMS COMING OUT OF THE OHIO AND TENNESSEE VALLEYS...AHEAD
OF A COLD FRONT APPROACHES FROM THE WEST.

AS SURFACE AND LOW LEVEL WINDS BECOME SOUTHWEST...HAVE MVFR
CEILINGS IN OVERNIGHT. MEDIUM CONFIDENCE THAT CEILINGS WILL STAY
ABOVE IFR.

THE COLD FRONT THAT EXTENDED FROM MICHIGAN TO SOUTHERN MISSOURI
THIS MORNING WILL CROSS THE AREA WITH MORE SHOWERS AND
THUNDERSTORMS ON SUNDAY. THERE IS STILL A CHANCE OF LOCALIZED
SUB-VFR CONDITIONS EAST OF THE BLUE RIDGE.

MONDAY INTO TUESDAY...SURFACE HIGH PRESSURE BUILDS OVERHEAD. THIS
WILL YIELD LIGHT WINDS AND LIMITED CLOUD COVER...BUT NIGHTTIME AND
EARLY MORNING FOG AND STRATUS WILL BE POSSIBLE THANKS TO PLENTY OF
BOUNDARY LAYER MOISTURE IN PLACE AFTER THE RAIN.

&&

.HYDROLOGY...
MOST OF THE HEAVIEST RAIN SHOWERS AND STORMS HAVE EXITED THE
FLASH FLOOD WATCH AREA. LOCALIZED FLASH FLOODING IS STILL POSSIBLE
WHERE EARLIER RAINS ARE STILL COLLECTING IN LOW LYING AREAS...AND
ISOLATED HEAVY RAIN PRODUCING CONVECTION STILL HAS THE POTENTIAL
OF ENTERING THE REGION FROM THE WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ009-
     012>017-032.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001>004-
     018>020.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS
SHORT TERM...KK
LONG TERM...KK/RAB
AVIATION...AMS/KM
HYDROLOGY...
Hazardous weather outlook, Jul 27, 1:05 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT SAT JUL 27 2013

VAZ007-010-011-018>020-022>024-033>035-WVZ042>045-281715-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
105 PM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043>047-058-059-281715-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
105 PM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ON SUNDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING
WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ009-012>017-032-281715-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
105 PM EDT SAT JUL 27 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 8:55 AM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 AM EDT SAT JUL 27 2013

WVZ043-271400-
SUMMERS WV-
855 AM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1000 AM EDT

* AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WESTERN
  SUMMERS COUNTY...MOVING TO THE NORTHEAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING WITH THIS ACTIVITY...WHICH WILL RESULT
  IN WATER PONDING ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
  SMALL STREAMS. LOW-LYING AND FLOOD PRONE AREAS MAY BECOME FLOODED.
  THE GROUND IN THE AREA IS SATURATED FROM RECENT HEAVY
  RAINFALL...AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN NEAR TOTAL
  RUNOFF INTO AREA CREEKS AND STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  SANDSTONE...
  HIX...
  JUMPING BRANCH...
  AND ELLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3776 8067 3773 8067 3755 8104 3757 8107
      3759 8109 3761 8106 3763 8108 3768 8100
      3771 8097 3770 8092 3768 8090 3768 8088
      3774 8092 3778 8090 3782 8094 3787 8080
TIME...MOT...LOC 1248Z 238DEG 17KT 3766 8111

RAB
Local storm report, Jul 27, 9:21 AM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      5 E GALAX CITY          36.65N 80.83W
07/27/2013                   CARROLL            VA   LAW ENFORCEMENT

            PART OF THE PAVEMENT ON ELK HORN ROAD WASHED
            AWAY...FLOODING CAUSED BY ELKHORN CREEK

&&

PW
Local storm report, Jul 27, 9:29 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      3 ESE GALAX CITY        36.65N 80.88W
07/27/2013                   CARROLL            VA   LAW ENFORCEMENT

            WATER FLOWING OVER PIPERS GAP ROAD...FLOODING CAUSED BY
            MILLER BRANCH

&&

PW
Special weather statement, Jul 27, 9:47 AM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT SAT JUL 27 2013

WVZ045-271445-
GREENBRIER WV-
947 AM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1045 AM EDT

* AT 946 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR MEADOW
  BLUFF...MOVING TO THE NORTHEAST AT 35 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  RENICK...
  ANJEAN...
  MEADOW BLUFF...
  AND DUO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3811 8036 3805 8027 3804 8021 3804 8018
      3803 8018 3779 8071 3799 8075 3820 8037
TIME...MOT...LOC 1346Z 235DEG 31KT 3794 8059

RAB
Special weather statement, Jul 27, 10:30 AM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT SAT JUL 27 2013

VAZ009-010-012-015-016-271600-
SMYTH VA-BLAND VA-GRAYSON VA-WYTHE VA-CARROLL VA-
1030 AM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1200 PM EDT

* AT 1026 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LARGE AREA OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
  ALONG A LINE EXTENDING FROM SALTVILLE TO ELK CREEK...MOVING TO
  THE NORTHEAST AT 30 MPH.

* RAINFALL AMOUNTS OF WITHIN THIS ACTIVITY ARE NEAR 1 INCH PER HOUR.
  THIS HEAVY RAIN ON SATURATED GROUND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  GALAX CITY...
  MARION...
  HILLSVILLE...
  AND CHILHOWIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3694 8168 3701 8147 3699 8148 3701 8144
      3704 8145 3710 8126 3703 8107 3707 8091
      3688 8074 3692 8062 3669 8046 3665 8049
      3665 8060 3660 8063 3656 8061 3659 8167
      3660 8166 3663 8161 3683 8175
TIME...MOT...LOC 1426Z 237DEG 27KT 3697 8169 3671 8104

RAB
Special weather statement, Jul 27, 12:21 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 PM EDT SAT JUL 27 2013

VAZ016-271715-
CARROLL VA-
1221 PM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 115 PM EDT

* AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A
  LINE EXTENDING FROM IVANHOE TO WOODLAWN...MOVING TO THE NORTHEAST
  AT 30 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  HILLSVILLE...
  FANCY GAP...
  PIPERS GAP...
  AND GLADESBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GROUND IN THE AREA IS SATURATED AND HEAVY RAINFALL WILL QUICKLY
RESULT IN FLOODING. PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW
OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS
BECOME FLOODED.

&&

LAT...LON 3664 8090 3665 8091 3663 8093 3664 8093
      3665 8094 3668 8094 3672 8098 3681 8102
      3685 8083 3690 8068 3672 8057 3656 8079
      3656 8084
TIME...MOT...LOC 1619Z 219DEG 26KT 3683 8094 3672 8088

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:53 AM EDTAreal Flood AdvisoryRNKAshe6 hr
Jul 27, 4:28 AM EDTSpecial Weather StatementRNKAlleghany, Wilkes77 min
Jul 27, 5:10 AM EDTFlash Flood WarningRNKAlleghany6 hr
Jul 27, 5:30 AM EDTFlash Flood WarningRNKWilkes6 hr
Jul 27, 9:44 AM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes6 hr
Jul 27, 9:49 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Stokes, Surry, Watauga, Wilkes and 1 more20 hr
Jul 27, 11:02 AM EDTAreal Flood AdvisoryRNKSurry, Yadkin3 hr
Jul 27, 11:54 AM EDTAreal Flood AdvisoryRNKStokes3 hr
Jul 27, 1:12 PM EDTSevere Thunderstorm WarningRNKStokes48 min
Jul 27, 1:28 PM EDTAreal Flood WarningRNKAlleghany, Ashe3 hr
Jul 27, 1:46 PM EDTSpecial Weather StatementRNKRockingham59 min
Jul 27, 2:38 PM EDTRiver Flood WarningRNKSurry, Yadkin5 hr
Jul 27, 2:53 PM EDTSpecial Weather StatementRNKRockingham67 min
Jul 27, 3:07 PM EDTSevere Thunderstorm WarningRNKRockingham38 min
Jul 27, 3:24 PM EDTAreal Flood WarningRNKSurry, Yadkin3 hr
Jul 27, 3:39 PM EDTSpecial Weather StatementRNKCaswell66 min
Jul 27, 3:47 PM EDTAreal Flood WarningRNKWilkes3 hr

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.